MAUDE Adverse Event Report: INARI MEDICAL, INC. INARI TRIEVER16; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. INARI TRIEVER16; EMBOLECTOMY CATHETER
Model Number 25-101
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Hemoptysis (1887); Low Blood Pressure/ Hypotension (1914); Hypovolemia (2243); Low Oxygen Saturation (2477); Pericardial Effusion (3271)
Date of Event 12/18/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The inari devices were all discarded by the user facility and are not available for evaluation.The device identifiers were not provided; however, the company recorded all lots shipped to the facility and each of the possible lot history records were reviewed.There were no discrepancies or unusual findings.There was no report of any device malfunction with the triever16.Based on the information reviewed, there is no evidence to indicate the presence of a potential quality issue with respect to manufacturing, design, or labeling.Hemoptysis, pericardial effusion, hypotension, and death are listed in the device labeling as potential complications / adverse events.This mdr is for the inari triever16 device.(b)(4).Manufacturer reference #: (b)(4).
 
Event or Problem Description
An (b)(6) female patient with severe tricuspid regurgitation, bilateral pulmonary embolism (pe), and right ventricle (rv) clot burden presented to the hospital.On (b)(6) 2020, the inari medical triever16 (t16), triever20 (t20), triever24 (t24), medium flowtriever disks, and large flowtriever disks were used to attempt to treat the patient's pe and reduce her rv strain.Before the case began, the patient's estimated rv pressure was 72 mmhg, and hemoglobin was 12.9 g/dl.The patient's oxygen saturation declined, prompting treatment with the inari clot retrieval devices.A ct angiogram (cta) was reviewed, and a middle lobe infarct was identified.The pe was estimated to be chronic based on the patient's chart and cta, and a plan was made to use the t24 in the right pulmonary artery (pa), t16 in the truncus anterior (ta), and t16 or t20 in the left pa.The patient was placed under monitored anesthesia on 10l of oxygen via a non-rebreather mask with the following baseline vitals: heart rate (hr) 66 bpm, blood pressure (bp) 106/59.Access was gained via the right common femoral vein, and a 26f gore dryseal sheath was placed.A 6f edwards swan-ganz catheter was inserted and used to cross the heart, then exchanged for a pigtail catheter over a glidewire for a pa gram, which revealed clot burden similar to what was seen on the cta.The patient's activated clotting time at this point was 131, and a bolus of heparin was administered, keeping it above 250 for the rest of the case.A multipurpose catheter (125 cm) and a bentson wire (260 cm) were then used to select an adequate middle lobe branch before exchanging for a boston scientific 1 cm tip amplatz super stiff guidewire.The t24 was then inserted and successfully advanced to the right pa.The t24 was used for three clot aspirations; the first two yielded a moderate amount of light-colored chronic clot, and the third aspiration yielded no clot.The physician filtered and reintroduced the aspirated blood to the patient using a haemonetics cell saver.Another pa gram revealed the aspirations had improved perfusion, but there was significant clot remaining.The t24 dilator was re-inserted before the t24 was advanced past the ta to the right interlobar clot.One aspiration was performed, successfully retrieving clot.At this point, the patient began coughing.The tip of the wire was unable to be visualized.As the physician retracted the guidewire, the patient's coughing worsened; examination of the airway revealed hemoptysis.As the procedure was paused to see if the coughing would resolve, the oxygen saturation decreased to mid-80% with blood pressure lowering to 98/40.The patient was intubated, and blood pressure increased to 114/43 and oxygen saturation improved to 91% with a heart rate of 60 bpm.Once anesthesia confirmed that the patient's airway was protected, the physician performed another pa gram through the t24 and did not see any extravasation or evidence of perforation.The potential of restored flow to the infarcted area causing hemoptysis was discussed.Since the patient had stabilized, the physician elected to continue the procedure and the inari representative reminded him of the original plan to reduce the right heart strain.The physician accessed the ta using a second 1 cm amplatz ss guidewire.Against the company representative's recommendations, the physician performed two aspirations with the t24 at the bifurcation of the ta and right main pa.120cc of blood was aspirated, but no clot.The t16 was then inserted and advanced to the clot target.One aspiration yielded a small amount of clot.A pa gram taken through the t24 confirmed improved flow with residual clot in the distal ta.The patient's blood pressure declined and 2 units of blood were transfused and dobutamine was administered.The company representative recommended that the wire position be maintained, but that the t24 be withdrawn into the inferior vena cava (ivc) to reduce heart strain.The physician did not retract the t24 and left it in the main pa while waiting for the patient's blood pressure to rise.Once the blood pressure stabilized, the physician accessed the left pa with another 1 cm amplatz ss guidewire, removed the right-side wire, and advanced the t24 with dilator into the left main pa.A pa gram showed clot burden similar to what was seen on the cta.The company representative recommended using the t20 to treat the left side based on the patient's anatomy and clot location, but the physician elected to use the t24 instead.The first aspiration did not yield any clot.The large disks were deployed and left to soak for 2 minutes before being withdrawn into the t24.An immediate aspiration yielded a moderate amount of chronic clot.A second aspiration yielded primarily blood.A pa gram showed remaining clot distal to where the disks were placed.Similar to the large disks, the medium disks were deployed and retracted, with an aspiration yielding more chronic clot.The physician performed 2-3 additional aspirations that did not yield any clot.Although the blood was still being returned to the patient, blood pressure declined, despite good oxygen saturation (>95%).Two additional units of blood were administered.The company representative recommended removing the t24 and taking pa pressures and a final pa gram.Pa pressures were 57/23/36.The pa gram from the left main pa showed much improved flow and parenchymal blush.The physician reviewed the right pa pre- and post-images and decided to attempt to remove more clot from the ta.A tee was performed to assess the right heart and rv clot, which was still present.Once the patient stabilized the ta was re-accessed.The physician asked for the t24, but it had been damaged upon removal, so the t20 was used, but it was advanced deeper than recommended and was also used to perform a full aspiration (whereas hand aspiration was advised).The aspiration yielded what appeared to be chronic clot that looked like a cast of the distal ta branches.After the aspiration, the anesthesiologist noticed an artifact on the tee, but was not sure if it was the rv clot or if it was protruding into the main pa.The physician aspirated the main pa twice, yielding no clot and 120cc of blood.He then navigated to the rv and performed an aspiration based on the tee, yielding no clot and 60cc of blood.The patient's blood pressure and oxygen saturation declined.The t20 was withdrawn into the ivc, and the heart was assessed with tee.The anesthesiologist stated that an existing pericardial effusion (that the company representative was not made aware of) appeared to have expanded.At this time, the patient's vitals were: hr 67 bpm, bp 77/30, oxygen saturation 90%.Epinephrine and levorphanol treatment was initiated, and ecmo was set up, but not initiated.Then the physician cut a window incision in the chest to drain the effusion and the heart rate increased to 81 bpm, bp 128/45, and oxygen saturation 96%.He then took a break from the procedure and relayed to the company representative that he felt the inari devices worked to disrupt and remove chronic clot, but the patient's heart might not have been stable enough to withstand how aggressively he treated.With the patient now stable, the physician resumed the procedure, draining more blood from the window incision and vitals were: hr 74 bpm, bp 53/22, and oxygen saturation 75%.With the inari procedure concluded and the patient stable with the following vital signs, the company representative left to attend another case (hr 87 bpm, bp 118/45, and oxygen saturation was 95%).A different company representative followed up with the physician at a later time and learned that the patient had expired.Additional information has been requested.
 
Event or Problem Description
The following additional event information was provided to inari on (b)(6) 2021.The day before the procedure, the tee did not reveal any evidence of a pericardial effusion.On the day of the procedure, the patient was intubated and a second tee was performed, which identified some small pericardial effusion; however, there was no surgical plan to treat as it was not believed to be severe.After the case concluded and the company representative left the facility, the patient experienced what was believed to be a reperfusion injury and was stabilized on a ventilator.A bronchoscopy confirmed no signs of bleeding.The patient subsequently deteriorated and the cause of death was listed as acute severe hypoxic respiratory failure, acute right ventricle heart failure, and cardiopulmonary arrest.
 
Additional Manufacturer Narrative
This supplemental report is for the inari triever16 device.Refer to mdr #3011525976-2021-00001 and #3011525976-2021-00002 for the other inari devices involved in this event.Manufacturer reference #: (b)(4).

Brand Name
INARI TRIEVER16
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
MDR Report Key11182618
Report Number3011525976-2021-00003
Device Sequence Number14005956
Product Code QEW
UDI-Device Identifier00850291007130
UDI-Public00850291007130
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K183198
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number25-101
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2020
Supplement Date Received by Manufacturer03/04/2021
Initial Report FDA Received Date01/16/2021
Supplement Report FDA Received Date03/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ SUPER STIFF GUIDEWIRE; EDWARDS SWAN-GANZ CATHETER; GORE DRYSEAL FLEX INTRODUCER SHEATH; HAEMONETICS CELL SAVER; INARI FLOWTRIEVER CATHETER (L); INARI FLOWTRIEVER CATHETER (M); INARI TRIEVER20; INARI TRIEVER24; TERUMO GLIDEWIRE
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age80 YR
Patient Weight102